Puerto Rico, 2005

Flood in Puerto Rico, June 29, 2005

June 29, 2005 · NWS SJU · 1 event in 1 county or zone

1 flood, as filed by the National Weather Service.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Juan, PR wrote its last area forecast discussion before the first event at Jun 29, 5:09 AM AST, 9 hours 41 minutes earlier.

Area forecast discussion, Jun 29, 5:09 AM AST, 9 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
509 AM AST WED JUN 29 2005

.DISCUSSION...

THE TROPICAL WAVE NOW LOCATED NEAR 57 WEST CONTINUES ON A WNW TRACK
AND APPEARS TO BE MOVING FAIRLY QUICKLY NEAR 18 KNOTS. THE MAIN WAVE
ENERGY IS EXPECTED TO LARGELY REMAIN JUST SOUTH OF THE LOCAL ISLANDS
TODAY AND TONIGHT. HOWEVER SOME LOW LEVEL MOISTURE AHEAD OF THE WAVE
SHOULD PASS ACROSS THE REGION TODAY. AND THE UPPER LEVEL CONDITIONS
WILL BE FAVORABLE TODAY FOR CONVECTION. AN UPPER LEVEL LOW NOW SOUTH
OF HISPANIOLA WILL CONTINUE TO RETROGRADE WESTWARD. HOWEVER THE
COMBINATION OF THE LOW AND AN UPPER LEVEL RIDGE EAST OF 50 WEST WILL
RESULT IN NEAR 30 KNOT SOUTHWESTERLY WINDS NEAR THE 250 MB
LEVEL...WHICH WAS EVIDENT IN THE 00Z SOUNDING. SO THE COMBINATION OF
UPPER LEVEL VENTILATION...THE APPROACHING TROPICAL WAVE AND DAYTIME
HEATING SHOULD RESULT IN CONVECTION TODAY ACROSS THE LOCAL ISLANDS.

THE CHANCES FOR CONVECTION SHOULD CONTINUE INTO TONIGHT. AS THE WAVE
CONTINUES TO PASS TO THE SOUTH OF PUERTO RICO TONIGHT...THE UPPER
LEVEL WINDS WILL CONTINUE TO BE FAVORABLE FOR CONVECTION AND THE
NORTHERN EXTENT OF THE MOISTURE ASSOCIATED WITH THE WAVE MAY AFFECT
THE SOUTHERN PORTIONS OF PUERTO RICO.

THE LAST SEVERAL DAYS THE GUIDANCE CONTINUED TO SUGGEST A WIND SURGE
JUST AHEAD AND ASSOCIATED WITH THE WAVE. THIS CONTINUES TO BE TRUE
BUT THE 00Z GUIDANCE INDICATED THAT THE SURGE WILL NOW MORE LIKELY
BE IN THE 15 TO 20 KNOT RANGE...AS ALSO INDICATED IN THE LAST
QUICKSCAT PASS LATE TUESDAY...WHICH IS A FEW KNOTS BELOW PREVIOUS
GUIDANCE.

FOR THE COASTAL WATERS FORECAST...IN ADDITION TO THE CHANCES FOR
CONVECTION TODAY ACROSS THE REGIONAL WATERS ASSOCIATED WITH THE
TROPICAL WAVE...THE LOCAL SEAS ARE EXPECTED TO INCREASE WITH THE
AFOREMENTIONED WIND SURGE AHEAD OF THE WAVE. BUT AS MENTIONED
PREVIOUSLY...THE SURGE IS NOW MORE LIKELY IN THE 15 TO 20 KNOT
RANGE. THE MOST IMPACT WILL LIKELY BE IN THE OFF SHORE CARIBBEAN
WATERS...WITH SEAS IN THE 5 TO 6 FOOT RANGE.

&&

.SYNOPSIS...

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  93  79  93  80 /  60  50  50  40
STT  90  82  90  83 /  50  50  50  40

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
.PR...NONE.
.VI...NONE.

&&

DIEHL
Hazardous weather outlook, Jun 29, 6:15 AM AST, 8 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
615 AM AST WED JUN 29 2005

PRZ001>013-AMZ710>750-301000-
615 AM AST WED JUN 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO.

.TODAY AND TONIGHT...SCATTERED TO NUMEROUS SHOWERS AND ISOLATED
THUNDERSTORMS WILL OCCUR ACROSS THE LOCAL ISLANDS...BUT ESPECIALLY
OVER THE CENTRAL AND WESTERN INTERIOR AND WEST SECTIONS OF PUERTO
RICO...AS WELL AS ACROSS PARTS OF THE SAN JUAN METRO AREA...DURING
THIS AFTERNOON. PERIODS OF HEAVY RAINFALL ARE EXPECTED AND THIS WILL
RESULT IN SOME URBAN AND SMALL STREAM FLOODING IN A FEW LOCATIONS...
WITH THE POTENTIAL FOR VERY LOCALIZED FLASH FLOODING. IN ADDITION...
BRIEF STRONG AND GUSTY WINDS AND DANGEROUS CLOUD TO GROUND LIGHTNING
WILL ACCOMPANY THE STRONGEST THUNDERSTORMS. A TROPICAL WAVE WILL
APPROACH THE LOCAL ISLANDS TONIGHT. NO OTHER HAZARDOUS WEATHER IS
EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.

.DAYS TWO THROUGH SEVEN...THE TROPICAL WAVE WILL PASS ACROSS OR JUST
SOUTH OF THE LOCAL ISLANDS EARLY THURSDAY MORNING. MOISTURE
ASSOCIATED WITH THIS WAVE WILL COMBINE WITH LOCAL EFFECTS AND
FAVORABLE UPPER LEVEL CONDITIONS TO PRODUCE SCATTERED TO NUMEROUS
SHOWERS AND ISOLATED THUNDERSTORMS ACROSS THE LOCAL ISLANDS ON
THURSDAY. SOME URBAN AND SMALL STREAM FLOODING IS POSSIBLE. FOR THE
REMAINDER OF THE PERIOD...LOCAL EFFECTS ARE EXPECTED TO PRODUCE
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS EACH DAY...MAINLY
DURING THE AFTERNOONS. SOME MINOR URBAN FLOODING COULD OCCUR IN A
FEW LOCATIONS.

VIZ001-002-AMZ710>730-301000-
615 AM AST WED JUN 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS.

.TODAY AND TONIGHT...SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS
WILL OCCUR ACROSS THE LOCAL ISLANDS TODAY AND TONIGHT. BRIEF PERIODS
OF HEAVY RAINFALL ARE EXPECTED AND THIS MAY RESULT IN SOME URBAN AND
GUT FLOODING IN A FEW LOCATIONS. IN ADDITION...BRIEF STRONG AND
GUSTY WINDS AND DANGEROUS CLOUD TO GROUND LIGHTNING WILL ACCOMPANY
THE STRONGEST THUNDERSTORMS. A TROPICAL WAVE WILL APPROACH THE LOCAL
ISLANDS EARLY TONIGHT. NO OTHER HAZARDOUS WEATHER IS EXPECTED AT
THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...THE TROPICAL WAVE WILL PASS ACROSS OR JUST
SOUTH OF THE LOCAL ISLANDS BY EARLY THURSDAY MORNING. MOISTURE
ASSOCIATED WITH THIS WAVE WILL COMBINE WITH LOCAL EFFECTS AND
FAVORABLE UPPER LEVEL CONDITIONS TO PRODUCE SCATTERED TO NUMEROUS
SHOWERS AND ISOLATED THUNDERSTORMS ACROSS THE LOCAL ISLANDS ON
THURSDAY. SOME URBAN AND GUT FLOODING IS POSSIBLE. FOR THE REMAINDER
OF THE PERIOD...LOCAL EFFECTS ARE EXPECTED TO PRODUCE SCATTERED
SHOWERS AND ISOLATED THUNDERSTORMS EACH DAY...MAINLY DURING THE
AFTERNOONS. SOME MINOR URBAN FLOODING COULD OCCUR IN A FEW LOCATIONS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEB
SITE FOR PUERTO RICO AND THE U.S. VIRGIN ISLANDS AT (ALL LOWERCASE
LETTERS): HTTP://WWW.SRH.NOAA.GOV/SJU.

In the hours before

Special weather statement, Jun 29, 1:24 PM AST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
124 PM AST WED JUN 29 2005

PRZ002-003-007-291845-
NORTHEAST-PONCE AND VICINITY-SOUTHEAST-
128 PM AST WED JUN 29 2005

...STRONG THUNDERSTORMS WITH VERY HEAVY RAIN CLOSING IN ON PUERTO
RICO...

DOPPLER WEATHER RADAR SHOWED STRONG THUNDERSTORMS MOVING ONSHORE IN
EASTERN AND SOUTHEASTERN PUERTO RICO. MUNICIPALITIES FROM SANTA
ISABEL TO FAJARDO CAN EXPECT FREQUENT CLOUD TO GROUND
LIGHTNING...WIND GUSTS IN EXCESS OF 40 MPH...AND TORRENTIAL RAINFALL
BEGINNING BEFORE 1:40 PM. SOME URBAN FLOODING CAN ALSO BE EXPECTED.
Special weather statement, Jun 29, 1:31 PM AST, 1 hour 19 minutes before
COMUNICADO ESPECIAL SOBRE LAS CONDICIONES DEL TIEMPO
SERVICIO NACIONAL DE METEOROLOGIA SAN JUAN PR
124 PM AST MIERCOLES 29 DE JUNIO DE 2005

PRZ002-003-007-291845-
NORESTE-PONCE Y VECINDAD-SURESTE-
128 PM AST MIERCOLES 29 DE JUNIO DE 2005

...FUERTES TRONADAS CON LLUVIA MUY FUERTE ACERCANDOSE A PUERTO
RICO...

EL RADAR DOPPLER MOSTRABA FUERTES TRONADAS MOVIENDOSE HACIA TIERRA
EN EL ESTE Y SURESTE DE PUERTO RICO. LOS MUNICIPIOS DESDE SANTA ISABEL
HASTA FAJARDO PUEDEN ESPERAR FRECUENTES RELAMPAGOS DE NUBE A TIERRA
...RAFAGAS DE VIENTOS DE MAS DE 40 MPH...Y LLUVIA TORRENCIAL COMENZANDO
A LA 1:40 PM. SE PUEDEN ESPERAR ALGUNAS INUNDACIONES REPENTINAS.

Event by event

1 flood. Local standard time, as filed.

Flood, North Central

When
June 29, 2:50 PM AST to 8:00 PM AST
Where
North Central forecast zone
Reported by
EMERGENCY MANAGER

Small stream flooding was reported at Barrio Quebrada, Sector Machuchal, road was impassable. Two flooded homes were reported at Barrio Maricao, Sector Morant, in the municipality of Vega Alta. Small steam Ponderosa was reported flooding Highway 2 at Barrio Bajura.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Puerto Rico in 2005Every state in 2005This day in weather historyWarnings in Puerto Rico, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5455064.